clopen.solutions
OP-00938 Open

Additive bases of cyclic groups of nearly optimal size

Submit a result

If $A \subset \mathbb{Z}/q\mathbb{Z}$ satisfies $A + A = \mathbb{Z}/q\mathbb{Z}$, then $|A| \ge (\sqrt{2} + o(1)) q^{1/2}$, since $A + A$ has at most $|A|(|A|+1)/2$ elements. For prime $q$, Granville, and more recently Caprace and de la Harpe, asked whether this bound can be attained.

Problem. Do infinitely many moduli $q$ admit a set $A \subset \mathbb{Z}/q\mathbb{Z}$ with $A + A = \mathbb{Z}/q\mathbb{Z}$ and $|A| = (\sqrt{2} + o(1)) q^{1/2}$?

Source: B. Green, 100 open problems (version of January 2026), Problem 33; for prime moduli the question is Granville's, and Caprace and de la Harpe's (Question 6.1).

Imported from people.maths.ox.ac.uk/greenbj/papers/open-problems.pdf.

Classification

Primary
NT — Number Theory
Secondary
CO
Keywords
additive bases, cyclic groups, Sidon sets, sumsets
Literature checked
Oct. 26, 2026 by clemens-admin

References

@incollection{croot2007lev,
  author = {Croot, Ernie and Lev, Vsevolod F.},
  title = {Open problems in additive combinatorics},
  booktitle = {Additive Combinatorics},
  series = {CRM Proceedings and Lecture Notes},
  volume = {43},
  pages = {207--233},
  publisher = {American Mathematical Society},
  year = {2007},
  doi = {10.1090/crmp/043/10}
}

@article{caprace2020harpe,
  author = {Caprace, Pierre-Emmanuel and de la Harpe, Pierre},
  title = {Groups with irreducibly unfaithful subsets for unitary representations},
  journal = {Confluentes Mathematici},
  volume = {12},
  number = {1},
  pages = {31--68},
  year = {2020},
  doi = {10.5802/cml.61},
  eprint = {1807.04992},
  archivePrefix = {arXiv}
}

@article{jia2017shen,
  author = {Jia, Xingde and Shen, Jian},
  title = {Extremal bases for finite cyclic groups},
  journal = {SIAM Journal on Discrete Mathematics},
  volume = {31},
  number = {2},
  pages = {796--804},
  year = {2017},
  doi = {10.1137/15M1013237}
}

@misc{green100open,
  author = {Green, Ben},
  title = {100 open problems},
  howpublished = {\url{https://people.maths.ox.ac.uk/greenbj/papers/open-problems.pdf}},
  note = {Problem 33; version of January 2026, most recent update December 2025},
  year = {2026}
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00938, "Additive bases of cyclic groups of nearly optimal size", clopen.solutions.